New research suggests that users of antipsychotic medications could face more than triple the risk of suffering sudden cardiac death.
According to the findings of a study presented at last month’s annual meeting of the Heart Rhythm Society, both second-generation atypical antipsychotics, such as Risperdal and Seroquel, and first-generation antipsychotics, such as chlorpromazine, were linked to an increased risk of death due to cardiac arrest.
Researchers looked at data from the Oregon Sudden Unexplained Death Study, an ongoing project looking at 1,544 sudden cardiac deaths and 774 controls.
Among those who died of sudden cardiac death (SCD), 8.2% were using an antipsychotic at the time of death, compared with only 1.9% of the subjects in the control group. Most of those involved atypical antipsychotics, which are a newer generation of medications that are promoted as having fewer side effects.
Researchers found no association between just having schizophrenia and sudden cardiac death, but they found that taking first or second generation antipsychotics resulted in a threefold increased risk of SCD. There were too few subjects using third-generation antipsychotics, such as Abilify, to get good data for the study, researchers determined.
Antipsychotics are among the best selling drugs in the world, with about two-thirds of all prescriptions involving the newer, more expensive atypical antipsychotics, which generate nearly $15 billion in annual sales.
Several studies have raised concerns about the wide-spread use of atypical antipsychotics, especially among the elderlya nd those in nursing homes, where they have been used as a form of “chemical restraint.”
In May 2012, a special report by the Boston Globe found that about 185,000 nursing home residents nationwide were prescribed antipsychotic medications in 2010, even though they had none of the conditions for which the drugs had been approved to treat.
This widespread use continues despite warnings issued by the FDA and other health experts indicating that the drugs should not to be used to treat patients with Alzheimer’s disease and dementia, because they may increase the risk of death for individuals with those conditions.